Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 235, NWS Tallahassee, FL

July 19, 2016Clay County, Quitman County, Randolph County, Georgia; Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 19, 2016, 3:22 PM EDT for Clay County, Quitman County, Randolph County, Georgia; Henry County, Alabama. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 3:22 PM EDT (19:22 UTC)
Expired
Jul 19, 2016, 4:15 PM EDT
In force
53 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, AL, Clay County, GA, Quitman County, GA, Randolph County, GA

The radar

The Ft Rucker radar (KEOX), 53 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:30 PM EDTTSTM WND DMGGeorgetown, GASEVERAL TREES DOWN REPORTED BY QUITMAN COUNTY SHERIFFS OFFICE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WUUS52 KTAE 191922
SVRTAE
ALC067-GAC061-239-243-192015-
/O.NEW.KTAE.SV.W.0235.160719T1922Z-160719T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
322 PM EDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HENRY COUNTY IN ALABAMA...
  QUITMAN COUNTY IN GEORGIA...
  NORTHWESTERN CLAY COUNTY IN GEORGIA...
  WESTERN RANDOLPH COUNTY IN GEORGIA...

* UNTIL 415 PM EDT/315 PM CDT/

* AT 322 PM EDT/222 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
  GEORGETOWN...MOVING SOUTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ABBEVILLE...FORT GAINES...GEORGETOWN...CROSSROADS...
  SCOTTSBORO CROSSROADS...SPRINGVALE...SPRINGVALE STATION...BETHEL...
  SCREAMER...MORRIS...BONAPARTES RETREAT...HATCHER...
  MOORES CROSSROADS...BAGBY STATE PARK...STANDLEYS STORE...
  WALTER F GEORGE LAKE...COTTON HILL...WALTER F.
  GEORGE LOCK AND DAM...PECAN AND DOUBLE BRIDGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3194 8495 3193 8492 3167 8480 3155 8526
      3170 8525 3170 8522 3174 8521 3177 8516
      3177 8512 3178 8514 3189 8513 3190 8511
      3194 8508 3196 8496
TIME...MOT...LOC 1922Z 341DEG 8KT 3188 8511 

HAIL...1.00IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:29 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 19, 1:29 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
129 PM EDT TUE JUL 19 2016

.AVIATION [Through 18Z Wednesday]...

Showers and thunderstorms have been slow to develop in our area early
this afternoon, with all terminals experiencing VFR conditions.
However, scattered convection in central AL/GA will slowly push
southward into our area, along with scattered showers and storms
possibly developing later this afternoon along the sea breeze in
northern FL. Scattered showers and storms should dissipate during
the evening...likely by sunset near ECP and TLH, and possibly a
couple hours later near our AL and GA terminals. Apart from brief
MVFR/IFR visibility reductions possible due to a shower or storm,
VFR conditions will prevail through tonight and Wednesday morning.

&&

.PREV DISCUSSION [907 AM EDT]...

.NEAR TERM [Through Today]...

No significant changes were made to today's forecast. The area of
likely PoPs this afternoon and early evening was slightly trimmed
back as relatively dry air could persist at mid/upper levels.
Also, upper level forcing does not look too impressive until a
shortwave drops into our area this evening, mainly after this
period. However, PWAT values should still remain fairly moist,
around 1.7-1.8" today, and forcing from the sea breeze will likely
spark some showers and thunderstorms across our area this
afternoon and early evening. Current forecast highs of mid 90s
inland and upper 80s along the coast still look to be on track for
our area.

.SHORT TERM [Tonight Through Thursday]...

The CWA remains on the eastern side of an upper level ridge centered
across the Plains. The NAM brings a vort max around the eastern
side of this ridge and across the CWA tonight, but this is not
clear in the GFS, although it does pick up on precip after 00z
tonight. Hi- res models are showing some consistency with
convection persisting after 00z tonight and thus have left 30-40
PoPs in for the first half of tonight. The CWA will remain on the
eastern side of the ridge through the short term but with the lack
of defined shortwaves, overall will see less coverage Wednesday
and Thursday compared to today.

High temperatures are expected to be in the mid to upper 90s
Wednesday and Thursday, with the lower 90s along the coast. Heat
indices are forecast to be in the low to mid 100s.

.LONG TERM [Thursday Night Through Tuesday]...

Upper level ridge remains centered over the central CONUS at the
beginning of the long term but begins to elongate on Saturday. There
is some evidence of a weakening short wave late in the week that
will be sliding across the southeast, but at this point it doesn't
seem to have too much impact on the PoPs. Overall expect near climo
PoPs of 30-40 percent through the weekend with a slight increase
next week as the upper ridge weakens. Expect highs mainly in the
mid 90s.

.MARINE...

Winds and seas will remain below headline criteria over the next
week. Winds will generally be 10 knots or less. Seas of 2 to 3 feet
are forecast for today with the higher values offshore but subside
to 2 feet or less by tonight. Showers and thunderstorms are expected
each day with the better chances late overnight into the morning.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

.HYDROLOGY...

Shower and thunderstorm activity will continue each day. Any heavy
rainfall will be isolated but still has the potential to allow for
localized ponding of water. Widespread flooding is not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  96  76  96  75 /  20  30  20  30  30
Panama City   78  91  79  91  79 /  20  30  10  30  10
Dothan        74  95  75  96  74 /  40  30  20  30  20
Albany        74  96  74  96  74 /  50  20  20  30  10
Valdosta      73  95  73  95  73 /  30  30  20  30  20
Cross City    73  95  74  95  73 /  20  20  20  20  20
Apalachicola  76  91  78  91  78 /  20  20  10  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Lahr
MARINE...Fieux
FIRE WEATHER...Harrigan
HYDROLOGY...Fieux

In the hours before

Special weather statement, Jul 19, 3:14 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT TUE JUL 19 2016

ALZ067-GAZ120>128-142-192000-
HENRY AL-WORTH GA-TURNER GA-LEE GA-TERRELL GA-CLAY GA-CALHOUN GA-
QUITMAN GA-RANDOLPH GA-EARLY GA-DOUGHERTY GA-
314 PM EDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR HENRY...NORTHERN DOUGHERTY...
QUITMAN...NORTHWESTERN EARLY...WESTERN TURNER...NORTHERN CALHOUN...
TERRELL...CLAY...LEE...NORTHERN WORTH AND RANDOLPH COUNTIES UNTIL 400
PM EDT/300 PM CDT/...

AT 313 PM EDT/213 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
NEAR SMITHVILLE TO NEAR ABBEVILLE...AND MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ABBEVILLE...FORT GAINES...MORGAN...CUTHBERT...LEESBURG...ASHBURN...
GEORGETOWN...ALBANY...DAWSON...EDISON...SHELLMAN...SMITHVILLE...
TURNER CITY...EAST ALBANY...WORTH...TERRELL...SYCAMORE...WARWICK...
SASSER AND BRONWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3197 8495 3195 8496 3192 8491 3194 8444
      3196 8444 3187 8434 3192 8434 3191 8392
      3184 8394 3180 8380 3180 8366 3163 8362
      3143 8540 3171 8542 3170 8522 3174 8520
      3176 8513 3189 8513 3199 8507
TIME...MOT...LOC 1913Z 335DEG 10KT 3188 8420 3162 8527

ADL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:14 PM EDTSpecial Weather StatementTAECalhoun, Clay, Lee, Quitman, Randolph, Terrell46 min
Jul 19, 3:25 PM EDTSevere Thunderstorm WarningTAELee, Randolph, Terrell50 min
Jul 19, 4:08 PM EDTSpecial Weather StatementTAEBen Hill37 min
Jul 19, 4:25 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin36 min
Jul 19, 5:05 PM EDTSpecial Weather StatementTAEBerrien40 min
Jul 19, 5:07 PM EDTSpecial Weather StatementTAELanier, Lowndes38 min
Jul 19, 5:10 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Lanier, Lowndes65 min
Jul 19, 6:07 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes and 1 more68 min
Jul 19, 7:09 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas25 min
Jul 19, 4:15 PM EDTSpecial Weather StatementTAEHouston45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.